Communications in Mathematical Physics

, Volume 175, Issue 2, pp 275–296 | Cite as

A contribution of the trivial connection to the Jones polynomial and Witten's invariant of 3d manifolds, I

  • L. Rozansky


We use a path integral formulation of the Chern-Simons quantum field theory in order to give a simple “semi-rigorous” proof of a recently conjectured limitation on the 1/K expansion of the Jones polynomial of a knot and its relation to the Alexander polynomial. A combination of this limitation with the finite version of the Poisson resummation allows us to derive a surgery formula for the contribution of the trivial connection to Witten's invariant of rational homology spheres. The 2-loop part of this formula coincides with Walker's surgery formula for the Casson-Walker invariant. This proves a conjecture that the Casson-Walker invariant is proportional to the 2-loop correction to the trivial connection contribution. A contribution of the trivial connection to Witten's invariant of a manifold with nontrivial rational homology is calculated for the case of Seifert manifolds.


Neural Network Manifold Quantum Field Theory Quantum Computing Integral Formulation 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Witten, E.: Commun. Math. Phys.121, 351 (1989)Google Scholar
  2. 2.
    Reshetikhin, N., Turaev, V.: Invent. Math.103, 547 (1991)Google Scholar
  3. 3.
    Jeffrey, L.: Commun. Math. Phys.147, 563 (1992)Google Scholar
  4. 4.
    Feed, D., Gompf, R.: Commun. Math. Phys.141, 79 (1991)Google Scholar
  5. 5.
    Rozansky, L.: A Large k Asymptotics of Witten's Invariant of Seifert Manifolds. Preprint UTTG-06-93, hep-th/9303099Google Scholar
  6. 6.
    Bar-Natan, D.: Perturbative Chern-Simons Theory. Princeton Preprint, August 23, 1990Google Scholar
  7. 7.
    Kontsevich, M.: Vassiliev's Knot Invariants. Advances in Soviet MathematicsGoogle Scholar
  8. 8.
    Melvin, P., Morton, H.: The Coloured Jones Function. PreprintGoogle Scholar
  9. 9.
    Bar-Natan, D., Garoufalidis, S.: In preparationGoogle Scholar
  10. 10.
    Alvarez-Gaumé, L., Labastida, J., Ramallo, A.: Nucl. Phys.B334, 103 (1990)Google Scholar
  11. 11.
    Guadagnini, E., Martellini, M., Mintchev, M.: Phys. Lett.277B, 111 (1989)Google Scholar
  12. 12.
    Axelrod, S., Singer, I.: Chern-Simons Perturbation Theory. Proceedings of XXth Conference on Differential Geometric Methods in Physics, Baruch College, C.U.N.Y., NY, NYGoogle Scholar
  13. 13.
    Kontsevich, M.: Feynman Diagrams and Low-Dimensional Topology. Preprint, Max-Planck Institut für Mathematik, BonnGoogle Scholar
  14. 14.
    Lescop, C.: C. R. Acad. Sci. Paris 310, 727 (1990)Google Scholar
  15. 15.
    Walker, K.: An extension of Casson's Invariant. Ann. Math. Studies,126, Princeton, NJ: Princeton Univ. Press, 1992Google Scholar
  16. 16.
    Witten, E.: J. Geom. Phys.9, 303 (1992)Google Scholar
  17. 17.
    Milnor, J.: Ann. Math.76, 137 (1962)Google Scholar
  18. 18.
    Turaev, V.: Russ. Math. Surv.41, 199 (1986)Google Scholar
  19. 19.
    Rozansky, L., Saleur, H.: Reidemeister torsion, the Alexander Polynomial and the U(1,1) Chern-Simons Theory. Preprint YCTP-P35-1992, hep-th/9209073Google Scholar
  20. 20.
    Elitzur, S., Moore, G., Schwimmer, A., Seiberg, N.: Nucl. Phys.B326, 108 (1989)Google Scholar
  21. 21.
    Kirk, P., Klassen, E.: Chern-Simons Invariants of 3-Manifolds and Representation Spaces of Knot Groups. PreprintGoogle Scholar
  22. 22.
    Rozansky, L.: In preparationGoogle Scholar
  23. 23.
    Lescop, C.: Global Surgery Formula for the Casson-Walker Invariant. Preprint UMPA-93-no101Google Scholar
  24. 24.
    Ray, D., Singer, I.: Adv. in Math.7, 145 (1971)Google Scholar
  25. 25.
    Morton, H.: The Coloured Jones Function and Alexander Polynomial for Torus Knots. University of Liverpool preprint, 1993Google Scholar
  26. 26.
    Klassen, E.: Trans. Am. Math. Soc.326, 795 (1991)Google Scholar
  27. 27.
    Frohman, C., Klassen, E.: Comment. Math. Helvetici 66, 340 (1991)Google Scholar

Copyright information

© Springer-Verlag 1996

Authors and Affiliations

  • L. Rozansky
    • 1
  1. 1.Physics DepartmentUniversity of MiamiCoral GablesUSA

Personalised recommendations